Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 104, NWS Wichita, KS

May 29, 2018McPherson County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 6:50 PM CDT for McPherson County, Reno County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 6:50 PM CDT (23:50 UTC)
Expired
May 29, 2018, 7:04 PM CDT
In force
14 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McPherson County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS53 KICT 292350
SVRICT
KSC113-155-300015-
/O.NEW.KICT.SV.W.0104.180529T2350Z-180530T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
650 PM CDT TUE MAY 29 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern McPherson County in central Kansas...
  Northeastern Reno County in south central Kansas...

* Until 715 PM CDT

* At 649 PM CDT, a severe thunderstorm was located near Buhler,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hutchinson, Inman, Buhler, Windom, Willowbrook and Hutchinson
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 9757 3817 9761 3817 9770 3813 9770
      3804 9789 3810 9799 3818 9792 3842 9792
TIME...MOT...LOC 2349Z 213DEG 36KT 3813 9787 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
2 follow-up statements
747 
WWUS53 KICT 292355
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
655 PM CDT TUE MAY 29 2018

KSC155-300005-
/O.CAN.KICT.SV.W.0104.000000T0000Z-180530T0015Z/
Reno KS-
655 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
and moved out of the warned area. Therefore, the warning has been 
cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.

LAT...LON 3819 9757 3817 9761 3818 9792 3842 9792
TIME...MOT...LOC 2355Z 209DEG 37KT 3821 9785 

$$

KSC113-300015-
/O.CON.KICT.SV.W.0104.000000T0000Z-180530T0015Z/
McPherson KS-
655 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN MCPHERSON COUNTY...

At 655 PM CDT, a severe thunderstorm was located near Inman, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Inman and Windom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 9757 3817 9761 3818 9792 3842 9792
TIME...MOT...LOC 2355Z 209DEG 37KT 3821 9785 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
169 
WWUS53 KICT 300004
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
704 PM CDT TUE MAY 29 2018

KSC113-300013-
/O.CAN.KICT.SV.W.0104.000000T0000Z-180530T0015Z/
McPherson KS-
704 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCPHERSON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
central Mcpherson county.

LAT...LON 3819 9757 3817 9761 3818 9792 3842 9792
TIME...MOT...LOC 0001Z 213DEG 36KT 3828 9779 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:13 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 29, 3:13 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
313 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the short term will the timing and intensity
of the thunderstorm activity this afternoon and evening.  Instability
is strong with more than two grand of CAPE and 30 to 40 knots of
shear will make this afternoon and evening ripe for severe
weather. While golf ball sized hail and severe wind will be the
initial primary threat, this will transition into a wind and heavy
rain threat by the evening hours. PW is very high, generally
holding in the 1.4 inch range which is well above the normal of
0.9 inches for this time of year. Moisture transport is also
strong with good mid and upper level dynamics will make any storm
that develops this afternoon and evening a very effective rain
maker. Much of the thunderstorm activity will have very heavy rain
and will likely cause localized flooding.

Once the frontal system moves through the region late tonight, the
thunderstorm threat will come to an end. Unfortunately, this
front will not change the air mass much if at all. Temperatures
will still remain unseasonably warm and humid for the most part
Wednesday and Thursday. Storm chances for Wednesday are good as
there still is plenty of moisture available but instability,
forcing and upper level dynamics are significantly less. As such,
severe weather chances will drop off significantly Wednesday.
However, with the ample moisture available, any storms that do
develop will be capable of producing very heavy rain and some
localized flooding in the southern areas of the CWA. Thursday, the
rain and thunderstorm threat will shift a little more to the east
into the Southeastern portions of Kansas.

Metzger

.LONG TERM...(Friday through Tuesday)
Issued at 312 PM CDT Tue May 29 2018

Main challenge in the extended will be the extent of the heat for
Friday and the timing of the cold front which will bring
temperatures back down toward normal for this time of year.
Friday, a mid level ridge will encroach on the region ahead of the
cold front will southerly winds. This will allow temperatures to
approach record levels for this time of year. If the wind shifts a
little more to the west, records will become quite likely. The
front is expected to come through later. Unlike the previous
frontal system which came through Tuesday and Wednesday, this
system will likely come through dry as the moisture transport just
is not there to support significant thunderstorm development. By
Saturday, winds will shift some out of the north and west and will
allow temperatures to come back down toward normal for the
weekend.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue May 29 2018

Main aviation concern will be convective trends this evening
through the overnight hours.

Water vapor imagery shows upper wave spinning over northwest
Nebraska/se SD. Outflow from morning convection pushed down into
nw OK and looks to have finally stalled and is expected to slowly
wash out. Meanwhile, sct elevated showers and storms continue
across parts of central KS in an area of very strong mid level
theta-e advection that looks to slowly shift northeast.

Storms are still expected to develop generally after 21z west of
I-135 as the main upper wave lifts out. This activity should
affect KRSL-KGBD around 21-22z and KICT around 00-01z. Heavy rain,
hail and strong winds will be possible with the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  91  69  93 /  70  10  40  10
Hutchinson      64  90  67  93 /  70   0  30  10
Newton          65  89  68  92 /  70  10  30  10
ElDorado        65  89  68  90 /  70  10  40  20
Winfield-KWLD   66  90  69  92 /  70  10  40  20
Russell         61  89  64  93 /  70   0  10  10
Great Bend      62  88  64  93 /  70   0  10  10
Salina          64  91  66  94 /  70  10  20  10
McPherson       64  90  66  92 /  70  10  30  10
Coffeyville     67  90  71  90 /  60  30  40  20
Chanute         66  89  69  89 /  60  20  40  30
Iola            66  88  69  88 /  60  20  30  40
Parsons-KPPF    67  90  70  90 /  60  30  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, May 29, 4:35 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 PM CDT Tue May 29 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 PM CDT Tue May 29 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will be developing this afternoon, generally along and
west of Highway 99. Some of these storms are expected to be severe
with golf ball sized hail and 70 mph winds. Additionally, an
isolated tornado cannot be ruled out this afternoon. The hail
threat will be primarily in the afternoon and early evening and
will then transition to a wind and heavy rain threat. Many of these
storms this evening hours are expected to have very heavy rain
which is expected to cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for storms will diminish or end early Wednesday before
returning Wednesday night through Thursday night. A few strong
storms are possible Wednesday night across south central and
southeast Kansas. Moisture levels are high enough to allow these
storms to be a heavy rain threat. Localized flooding in low lying
areas is likely with some of these storms.

Heat and humidity will increase across the region late in the week,
with heat index values at or above 100 degrees possible during the
afternoon hours on Friday across much of the area.

Scattered showers and thunderstorms will again be possible Monday
night into Tuesday. Some of these storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 29, 6:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/29/2018  E1.75 INCH       BARTON             KS   LAW ENFORCEMENT

&&
Local storm report, May 29, 6:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 WNW ELLINWOOD         38.38N 98.65W
05/29/2018  E1.25 INCH       BARTON             KS   TRAINED SPOTTER

&&
Local storm report, May 29, 6:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     LINDSBORG               38.57N 97.68W
05/29/2018                   MCPHERSON          KS   PUBLIC

            REPORT OF LARGE TREE DOWN VIA SOCIAL MEDIA.

&&
Local storm report, May 29, 6:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             8 NE ELLSWORTH          38.82N 98.12W
05/29/2018  E1.75 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 29, 6:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             8 NE ELLSWORTH          38.82N 98.12W
05/29/2018  E2.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 29, 6:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             2 N SOUTH HUTCHINSON    38.05N 97.94W
05/29/2018  E1.00 INCH       RENO               KS   PUBLIC

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:11 PM CDTSevere Thunderstorm WarningICTBarton, Russell64 min
May 28, 10:16 PM CDTSpecial Weather StatementICTBarton, Rice, Russell29 min
May 29, 2:51 PM CDTSpecial Weather StatementICTSedgwick24 min
May 29, 3:11 PM CDTSpecial Weather StatementICTMarion34 min
May 29, 3:27 PM CDTSpecial Weather StatementICTSedgwick33 min
May 29, 3:38 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick67 min
May 29, 3:54 PM CDTSpecial Weather StatementICTHarvey36 min
May 29, 4:28 PM CDTSpecial Weather StatementICTMcPherson32 min
May 29, 5:05 PM CDTSpecial Weather StatementICTHarvey25 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline28 min
May 29, 5:44 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice61 min
May 29, 5:46 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 5:53 PM CDTSpecial Weather StatementICTMcPherson37 min
May 29, 6:25 PM CDTSevere Thunderstorm WarningICTLincoln33 min
May 29, 6:30 PM CDTSevere Thunderstorm WarningICTEllsworth28 min
May 29, 6:45 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice60 min
May 29, 6:47 PM CDTSevere Thunderstorm WarningICTMcPherson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.